I have Reumatoid arthritis which was diagnosed some 20 years ago.
I live with more chronic pain than ever so now take tramadol daily.
I have recently(last 3 months) had daily stomach issues that involves excessive bloating and pain after eating and in last 2 weeks, daily nausea.
I have researched this drug as much as my internet searches, local GP/reumatologist allow and found out that some common side effects are in fact, nausea and other intestinal problems.
Can anyone assist me by telling me if this drug could be causing the pain in my stomach though? There is a sharp pain that develops after eating in my left upper stomach area and this area becomes like a large bubble of swelling which takes hours to go down (though never fully). I only need a mouthful of food to trigger this reaction.
I would greatly appreciate any comments or suggestions.
Nausea is the most common side effect of almost all the medicines including tramadol. But it doesen't seem likely to me that such sharp stomach pain after every meal could be related to tramadol. You might have some stomach disorder like gastritis or peptic ulcer.
You could consult a gastroenterologist about your stomach problem.
Tramal (Stomach Upset, Nausea and Vomiting, Abdominal Pain LEFT)
I live with chronic pain and have done so sadly for most of my life. I was recently prescribed Tramal which is product name for the product tramadol. When using the product initially I realized a great portion of pain was alleviated probably 85% pain reduction. I continued use and was happy with its action given that previously I was taking codeine and found it very constipating and less effective at pain relief. I DID NOTICE STOMACH ISSUES develop after two weeks taking the drug and it wasn't anything minor at all IT BECAME THE GREATER PROBLEM of the two. I wasnt able to eat or drink without spewing and felt very nauseated...It took days for my stomach to be able to function properly again...I ALSO NOTICED quite alot of discomfort and pain originating from the upper left side of my abdomen....I would like to know what this drug does to the stomach as I am very sure from the number of people describing similar experiences with Tramal it could be blocking, hindering or causing dysfunction to the normal process within the stomach.
Interesting that you should have exactly the same area of pain ie left upper. After a colonoscopy,endoscopy and years of investigation about my stomach issues and recent bleeding, finally one Dr. suggested it was diverticulosis. Jackpot! Seems I've had this for a while but all the tests missed it until I had yet another ct scan.Certainly explains alot. I'm sure the tramadol irritates things (not blocks or hinder). Seems many of us have to put up with it or put up with pain.
Keep trying to find out all you can and pay particular attention to new studies and trials published on the internet. It often takes years before the medical establishment take notice.
no I haven't and thank you for bringing this up..it will be the next thing I ask to be investigated. It is now almost 2014 and since writing this original post about ongoing severe stomach pain, I am worse than ever. I have seen specialists who always just say it's IBS. The GP who thought I had diverticulitis disease has retired and no other Dr.or specialist agrees with her. I have had a pill cam colonoscopy/endoscopy and they say they saw nothing sinister so again, they put it down to IBS and continue to dismiss my concerns and any further investigation. An endoscopy after 3 days of bleeding and hospitalization, showed inflammation in the area where the pain is so they did a biopsy and found nothing "sinister' so again, just called it IBS. I am so tired of the dismissal and am desperate now for a solution. I need effective pain relief for RA and a back injury so am hesitant to go off the tramadol. The pharmacist today says there is nothing in there to cause stomach pain/issues (reading from the manufacturers contraindications) so suggested it could be something else. Could it be what the active ingredients in the generic brands of tramaadol are mixed with? If so, how do you find out what they are? I am lactose intolerant so limit lactose, I eat a great diet of mainly vegetables, complex only carbs and fish and besides chocolate, I hardly eat processed foods as I cook fresh myself everyday as I've always done. The pain feels like burning and bleeding in the upper left region of my stomach and food or even a sip of water can set it off to feel like an open wound being drenched in acid. When I go down to 50mg of tramadol as opposed to my daily 100mg dose, my stomach seems to settle. I can do this for a couple days but then my RA pain becomes unbearable and i have to take the 100mg dose again. I'm desperate for advise as I have to keep plugging away at this issue. The dr.'s don't seem to want to investigate as they say it's just IBS. I am now housebound due to this issue and not eating much to avoid further irritation of this area.
I started to feel exactly the same symptoms within a few months of being on Tramadol. I had an endoscopy and was told I had acid reflux, I was prescribed lansoprazole (a proton pump inhibitor) which reduces the amount of acid your stomach makes. I was told my problem was the fact that I smoked (2 to 3 a day) and drank too much coffee. That was 7 years ago.
I stopped smoking, and drinking coffee, last year, so I tried stopping the lansoprazole: big mistake! The pain came back worse than before! I have a low fat diet and do not eat spicy food, I do not drink alcohol, I do not eat biscuits, cake, fried foods, crisps, curries,pickles etc In short my diet is very bland. I am convinced that the Tramadol cause my problems, but, like yourself, I cannot manage without them (I have arthritis in my spine)
The lansoprazole do help but I have recently had to have my gallbladder removed and I have read that propton pump inhibitors can cause gallbladder problems! Also I have now got a problem with my red blood cells which can be caused by vitamin B12 deficiency, and, seemingly, people on proton pump inhibitors for a long time can suffer from this! So I may need vitamin B12 injections every month for the rest of my life.
I am going to ask my GP if I can have Tramadol patches (if they exist) and try to come off the PPIs as they are causing me too many problems.
Hope this info is of use to you, maybe you could ask your GP for Tramadol patches to see if it makes any difference?
thanks for the share. I keep being told that the tramadol could not be the culprit. I wonder if it is what is mixed with the main ingredients thaat could be the culprit. I have found that certain generic brands as opposed to others with any drug can cause an upset gut now. I wish I could know EXACTLY ALL the ingredients so I could work it out. I do agree though that certain foods make it worse like the occasional even weak instant coffee, garlic, spices, sugars etc. I feel that dr's should listen more to what patients say about their own bodies. I, like you, are very in touch with mine out of necessity. I agree it would be great if Tramadol came in patches but don't think they do. I was anti inflams for many years which may have really upset things and made me more vulnerable in that area. It sucks when you are reliant on a drug to just function somewhat normally. My pain is all joints but badly in spine too so I can relate to you there. It's a pain you can't describe to anyone who hasn't experienced it. I've resorted to sipping on stomach coating type over counter stuff prior to eating anything as just a bite of anything sets off huge bloating and burning pain. Yes, hope you are able to get off the propton pump inhibitors..they sound like bad news! Sending you healing vibes